MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE
Model Number F0221
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Itching Sensation (1943); Seroma (2069); Breast Discomfort/Pain (4504); Swelling/ Edema (4577)
Date of Event 05/05/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient had a biozorb implanted on (b)(6) 2023 and the patient reported suffering from hard lumps, itchiness, pain, and deformity at the site of the biozorb device.It was also reported that fluid has been drained from the area of the biozorb device on multiple occasions, and more hard, painful lumps are accumulating in the area as time passes.No additional information is available.
 
Additional Manufacturer Narrative
After additional information review, it was reported that the patient is a 50-year-old peri-menopausal, caucasian female with a body mass index of 28 and 160 pounds.The patient was reported to have heterogeneously dense breasts.On (b)(6) 2024, the patient began lymphedema therapy for right upper extremity edema.The patient had evaluations for arthralgias, bone pain and an abnormal bone scan.Evaluations found no evidence of disease.At an office visit on (b)(6) 2021, one month after the completion of radiation and approximately 3 months post op, the patient denied any "breast tenderness, discomfort or pain".On (b)(6) 2021, the patient presented to physical therapy (pt) with complaints of multi joint pain and osteoporosis.Oncology visit, on (b)(6) 2021, approximately 5 months post op, review of systems noted "breast pain" without lumps/masses.The breast exam was unremarkable, no note of breast tenderness.At a call with the oncology social worker, on (b)(6) 2021, 5 months post op, the patient reported "continued pain and swelling in her breast/underarm, shoulder/neck, as well as her hands." the patient had an ultrasound guided aspiration of a fluid collection in the right breast "in the area of the biozorb" which was benign.Visit with the breast surgeon on (b)(6), 2021, approximately 6 months post op, notes ".No suspicious findings, no palpable lumps in either right or left breast, barely palpable biozorb in her right breast, and no axillary lymphadenopathy." on (b)(6) 2022, the patient had mri evaluation for right shoulder/scapular pain post breast surgery, which revealed a tear of the supraspinatus tendon.The patient was referred to orthopedics and to lymphedema clinic as pain "may be in part to lymphedema." physical therapy (pt) visit, on (b)(6) 2022, noted "patient has area right breast that measures 3.5inchesx 3inches superior lateral to areola and into superior aspect of breast very firm and hard this was not present about a month ago." recurrent breast seroma drained (b)(6) 2021 and (b)(6) 2022.Mri of scapula on (b)(6) 2022, was done to further evaluate shoulder/back pain, found no abnormality in the scapula with mild diffuse edema and enhancement of 3 ribs, and oncology follow-up was recommended as concern for "neoplastic involvement." ct to evaluate rib abnormality found no evidence of metastatic disease.At a physical therapy visit on (b)(6) 2022 (approximately 10 months post op), the patient reported a hard area in her breast in the same area as the seroma.Breast exam at visit with surgeon on (b)(6) 2022 showed ".No suspicious findings, no palpable lumps in either right or left breast, barely palpable biozorb in the right breast, persistent chronic seroma and no axillary lymphadenopathy." the surgeon counseled that the seromas may be a chronic problem and only recommended repeated drainage if symptomatic.Compression bra was recommended.The patient reported "discomfort in the breast prior to aspiration." breast mri (b)(6) 2022, approximately 1 year post op, revealed "interval post lumpectomy changes of right breast with fluid collection/seroma noted within the lateral breast measuring 5.6x2.7x3.2cm.Metallic artifact from biozorb device noted at anterior margin of this fluid collection." pet scan on (b)(6) 2022 showed postoperative changes and seroma in the right breast, otherwise unremarkable.At the one-year post op visit with the breast surgeon the patient reported that she "generally feels well" and can feel a "divot" in the right axilla, otherwise no "new lumps, breast pain, skin changes or axillary swelling." on exam the biozorb was "palpable, but not prominent." at medical oncology visit, on (b)(6) 2022, the patient reported breast pain, "mild tenderness due to chronic seroma, no change." breast exam at this visit found "no mass".Follow up exam approximately 4 months later, the patient had no breast related complaints.Breast mri on (b)(6) 2023, approximately 2 years post op noted "post lumpectomy changes again noted within the right breast with decreased size of postsurgical seroma at lumpectomy site, currently measuring approximately 4.8 x 1.7 cm, previously approximately 5.4 x 2.6 cm.There is no enhancing mass or architectural distortion.There is no skin thickening.There is no axillary adenopathy." at an appointment with the medical oncologist approximately 2 years post op, the patient reported "breast pain (some chronic discomfort under the arm)." without other breast related complaints.Breast exam was unremarkable.Visit with the breast surgeon later that month noted "palpable but soft seroma in the right breast upper outer quadrant (uoq), otherwise no masses or axillary adenopathy." the surgeon noted the patient, "generally feels well.With respect to the right breast, she has a palpable seroma that has decreased in size with no associated pain/discomfort." and had ".Serial ultrasound guided aspirations of fluid collection in the right breast, in the area of the biozorb, which were benign pathology." a device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
 
Additional Manufacturer Narrative
It was reported that a patient had a biozorb implanted on (b)(6) 2021 and the patient reported suffering from hard lumps, itchiness, pain, and deformity at the site of the biozorb device.It was also reported that fluid has been drained from the area of the biozorb device on multiple occasions, and more hard, painful lumps are accumulating in the area as time passes.After additional information review, it was reported that the patient is a 50-year-old peri-menopausal, caucasian female with a body mass index of 28 and 160 pounds.The patient was reported to have heterogeneously dense breasts.On (b)(6) 2024, the patient began lymphedema therapy for right upper extremity edema.The patient had evaluations for arthralgias, bone pain and an abnormal bone scan.Evaluations found no evidence of disease.At an office visit on (b)(6) 2021, one month after the completion of radiation and approximately 3 months post op, the patient denied any "breast tenderness, discomfort or pain".On (b)(6) 2021, the patient presented to physical therapy (pt) with complaints of multi joint pain and osteoporosis.Oncology visit, on (b)(6) 2021, approximately 5 months post op, review of systems noted "breast pain" without lumps/masses.The breast exam was unremarkable, no note of breast tenderness.At a call with the oncology social worker, on (b)(6) 2021, 5 months post op, the patient reported "continued pain and swelling in her breast/underarm, shoulder/neck, as well as her hands." the patient had an ultrasound guided aspiration of a fluid collection in the right breast "in the area of the biozorb" which was benign.Visit with the breast surgeon on (b)(6) 2021, approximately 6 months post op, notes ".No suspicious findings, no palpable lumps in either right or left breast, barely palpable biozorb in her right breast, and no axillary lymphadenopathy." on (b)(6) 2022, the patient had mri evaluation for right shoulder/scapular pain post breast surgery, which revealed a tear of the supraspinatus tendon.The patient was referred to orthopedics and to lymphedema clinic as pain "may be in part to lymphedema." physical therapy (pt) visit, on (b)(6) 2022, noted "patient has area right breast that measures 3.5inchesx 3inches superior lateral to areola and into superior aspect of breast very firm and hard this was not present about a month ago." recurrent breast seroma drained (b)(6) 2021 and (b)(6) 2022.Mri of scapula on (b)(6) 2022, was done to further evaluate shoulder/back pain, found no abnormality in the scapula with mild diffuse edema and enhancement of 3 ribs, and oncology follow-up was recommended as concern for "neoplastic involvement." ct to evaluate rib abnormality found no evidence of metastatic disease.At a physical therapy visit on (b)(6) 2022 (approximately 10 months post op), the patient reported a hard area in her breast in the same area as the seroma.Breast exam at visit with surgeon on (b)(6) 2022 showed ".No suspicious findings, no palpable lumps in either right or left breast, barely palpable biozorb in the right breast, persistent chronic seroma and no axillary lymphadenopathy." the surgeon counseled that the seromas may be a chronic problem and only recommended repeated drainage if symptomatic.Compression bra was recommended.The patient reported "discomfort in the breast prior to aspiration." breast mri (b)(6) 2022, approximately 1 year post op, revealed "interval post lumpectomy changes of right breast with fluid collection/seroma noted within the lateral breast measuring 5.6x2.7x3.2cm.Metallic artifact from biozorb device noted at anterior margin of this fluid collection." pet scan on (b)(6) 2022 showed postoperative changes and seroma in the right breast, otherwise unremarkable.At the one-year post op visit with the breast surgeon the patient reported that she "generally feels well" and can feel a "divot" in the right axilla, otherwise no "new lumps, breast pain, skin changes or axillary swelling." on exam the biozorb was "palpable, but not prominent." at medical oncology visit, on (b)(6) 2022, the patient reported breast pain, "mild tenderness due to chronic seroma, no change." breast exam at this visit found "no mass".Follow up exam approximately 4 months later, the patient had no breast related complaints.Breast mri on (b)(6) 2023, approximately 2 years post op noted "post lumpectomy changes again noted within the right breast with decreased size of postsurgical seroma at lumpectomy site, currently measuring approximately 4.8 x 1.7 cm, previously approximately 5.4 x 2.6 cm.There is no enhancing mass or architectural distortion.There is no skin thickening.There is no axillary adenopathy." at an appointment with the medical oncologist approximately 2 years post op, the patient reported "breast pain (some chronic discomfort under the arm)." without other breast related complaints.Breast exam was unremarkable.Visit with the breast surgeon later that month noted "palpable but soft seroma in the right breast upper outer quadrant (uoq), otherwise no masses or axillary adenopathy." the surgeon noted the patient, "generally feels well.With respect to the right breast, she has a palpable seroma that has decreased in size with no associated pain/discomfort." and had ".Serial ultrasound guided aspirations of fluid collection in the right breast, in the area of the biozorb, which were benign pathology." no initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: major pain (pain/discomfort/device palpability/sleep disfunction/failure to resorb), hypersensitivity/allergic reaction (redness/erythema and/or itching sensation), physical asymmetry (deformity), a review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regard to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: a dhr review was performed for (b)(4).There were no deviations to note.

Brand Name
BIOZORB
Common Device Name
MARKER, RADRIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
ariel lafuente
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key18025155
Report Number1222780-2023-00403
Device Sequence Number20736936
Product Code NEU
UDI-Device Identifier15420045514027
UDI-Public(01)15420045514027(17)230331(241)F0221(10)H1-201013
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K152070
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model NumberF0221
Device Catalogue NumberF0221
Device Lot NumberH1-201013
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2023
Supplement Date Received by Manufacturer10/24/2023
02/06/2025
03/28/2025
Initial Report FDA Received Date10/27/2023
Supplement Report FDA Received Date10/27/2023
03/06/2025
04/08/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age50 YR
Patient SexFemale
Patient Weight73 KG